Remote access

How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2294  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046
Email: cust-serv@ams.org

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax

The generalised Jacobson-Morosov theorem


About this Title

Peter O'Sullivan, School of Mathematics and Statistics F07, University of Sydney NSW 2006, Australia

Publication: Memoirs of the American Mathematical Society
Publication Year: 2010; Volume 207, Number 973
ISBNs: 978-0-8218-4895-1 (print); 978-1-4704-0587-8 (online)
DOI: http://dx.doi.org/10.1090/S0065-9266-10-00603-4
Published electronically: March 12, 2010
MathSciNet review: 2667427
Keywords:Algebraic group, reductive group, Jacobson–Morosov, representation, group action
MSC: Primary 14L15; Secondary 20G15

View full volume PDF

View other years and numbers:

Table of Contents


Chapters

  • Introduction
  • Notation and terminology
  • Chapter 1. Affine group schemes over a field of characteristic zero
  • Chapter 2. Universal and minimal reductive homomorphisms
  • Chapter 3. Groups with action of a proreductive group
  • Chapter 4. Families of minimal reductive homomorphisms

Abstract


We consider homomorphisms $H \to K$ from an affine group scheme $H$ over a field $k$ of characteristic zero to a proreductive group $K$. Using a general categorical splitting theorem, André and Kahn proved that for every $H$ there exists such a homomorphism which is universal up to conjugacy. We give a purely group-theoretic proof of this result. The classical Jacobson-Morosov theorem is the particular case where $H$ is the additive group over $k$. As well as universal homomorphisms, we consider more generally homomorphisms $H \to K$ which are minimal, in the sense that $H \to K$ factors through no proper proreductive subgroup of $K$. For fixed $H$, it is shown that the minimal $H \to K$ with $K$ reductive are parametrised by a scheme locally of finite type over $k$.

References [Enhancements On Off] (What's this?)

  • 1. Yves André and Bruno Kahn, Nilpotence, radicaux et structures monoïdales, Rend. Sem. Mat. Univ. Padova 108 (2002), 107–291 (French, with English summary). With an appendix by Peter O’Sullivan. MR 1956434
  • 2. Armand Borel, Linear algebraic groups, 2nd ed., Graduate Texts in Mathematics, vol. 126, Springer-Verlag, New York, 1991. MR 1102012
  • 3. A. Borel and J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv. 39 (1964), 111–164 (French). MR 0181643
  • 4. P. Deligne, Catégories tannakiennes, The Grothendieck Festschrift, Vol. II, Progr. Math., vol. 87, Birkhäuser Boston, Boston, MA, 1990, pp. 111–195 (French). MR 1106898
  • 5. Schémas en groupes. I: Propriétés générales des schémas en groupes, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3). Dirigé par M. Demazure et A. Grothendieck. Lecture Notes in Mathematics, Vol. 151, Springer-Verlag, Berlin-New York, 1970 (French). MR 0274458
  • 6. J. Dieudonné and A. Grothendieck, Éléments de géometrie algébrique, Publ. Math. IHES, 4, 8, 11, 17, 20, 24, 28, 32 (1960-1967).
  • 7. A. Grothendieck, Sur la classification des fibrés holomorphes sur la sphère de Riemann, Amer. J. Math. 79 (1957), 121–138 (French). MR 0087176
  • 8. Revêtements étales et groupe fondamental, Springer-Verlag, Berlin-New York, 1971 (French). Séminaire de Géométrie Algébrique du Bois Marie 1960–1961 (SGA 1); Dirigé par Alexandre Grothendieck. Augmenté de deux exposés de M. Raynaud; Lecture Notes in Mathematics, Vol. 224. MR 0354651
  • 9. Gerhard P. Hochschild, Basic theory of algebraic groups and Lie algebras, Graduate Texts in Mathematics, vol. 75, Springer-Verlag, New York-Berlin, 1981. MR 620024
  • 10. Armand Borel, Linear algebraic groups, 2nd ed., Graduate Texts in Mathematics, vol. 126, Springer-Verlag, New York, 1991. MR 1102012
  • 11. Uwe Jannsen, Motives, numerical equivalence, and semi-simplicity, Invent. Math. 107 (1992), no. 3, 447–452. MR 1150598, 10.1007/BF01231898
  • 12. Bertram Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973–1032. MR 0114875
  • 13. Domingo Luna, Slices étales, Sur les groupes algébriques, Soc. Math. France, Paris, 1973, pp. 81–105. Bull. Soc. Math. France, Paris, Mémoire 33 (French). MR 0342523
  • 14. D. Luna and R. W. Richardson, A generalization of the Chevalley restriction theorem, Duke Math. J. 46 (1979), no. 3, 487–496. MR 544240
  • 15. Andy R. Magid, Equivariant completions of rings with reductive group action, J. Pure Appl. Algebra 49 (1987), no. 1-2, 173–185. MR 920520, 10.1016/0022-4049(87)90127-7
  • 16. A. I. Malcev, On semisimple subgroups of Lie groups, Amer Math. Soc. Translations, Ser. 1, 9 (1962) 172-213.
  • 17. Peter O’Sullivan, The structure of certain rigid tensor categories, C. R. Math. Acad. Sci. Paris 340 (2005), no. 8, 557–562 (English, with English and French summaries). MR 2138703, 10.1016/j.crma.2005.03.018
  • 18. Maxwell Rosenlicht, A remark on quotient spaces, An. Acad. Brasil. Ci. 35 (1963), 487–489. MR 0171782
  • 19. T. A. Springer, Linear algebraic groups, 2nd ed., Progress in Mathematics, vol. 9, Birkhäuser Boston, Inc., Boston, MA, 1998. MR 1642713
  • 20. William C. Waterhouse, Introduction to affine group schemes, Graduate Texts in Mathematics, vol. 66, Springer-Verlag, New York-Berlin, 1979. MR 547117

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia